Alert archive / Illinois / Flash Flood Warnings in 2016
Flash Flood Warning 87, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Aug 14, 2016, 9:59 PM CDT for Jefferson County, Perry County, Wayne County, Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2016, 9:59 PM CDT (02:59 UTC)
- Expired
- Aug 15, 2016, 1:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, IL, Perry County, IL, Wayne County, IL
The radar
The Evansville,IN radar (KVWX), 100 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 10:15 PM CDT | FLOOD | 2 Ne Du Quoin, IL | SASSAFRAS ROAD HAD WATER OVER IT NEAR ST. JOHN DURING THE EVENING HOURS. TIME IS ESTIMATED. |
| Aug 14, 10:20 PM CDT | FLOOD | 3 Ne Waltonville, IL | EAST SPRINGSTEEN ROAD IS FLOODED OVER BY THE BIG MUDDY RIVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
221
WGUS53 KPAH 150259
FFWPAH
ILC081-145-191-150600-
/O.NEW.KPAH.FF.W.0087.160815T0259Z-160815T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
959 PM CDT SUN AUG 14 2016
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...
PERRY COUNTY IN SOUTH CENTRAL ILLINOIS...
JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS...
* UNTIL 100 AM CDT
* AT 955 PM CDT...DOPPLER RADAR AND STORM REPORTS HAVE INDICATED 4
TO 7 INCHES OF RAIN HAVE FALLEN, WITH SOME LOCALLY HIGHER AMOUNTS,
OVER THE PAST 36 TO 48 HOURS. ADDITIONAL HEAVY RAIN WILL BE MOVING
INTO THE AREA SHORTLY, WITH RAINFALL RATES UP TO 1 TO 1.25 INCHES
IN 1 HOUR POSSIBLE. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MOUNT VERNON...DU QUOIN...PINCKNEYVILLE...FAIRFIELD...WAYNE CITY...
WOODLAWN...BLUFORD...CISNE...TAMAROA...DIX...CUTLER...
WALTONVILLE...BONNIE...JEFFERSONVILLE...BELLE RIVE...SIMS...
NASON...ST. JOHNS...MOUNT ERIE AND KEENES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3860 8815 3840 8835 3824 8870 3812 8913
3799 8915 3796 8959 3822 8957 3821 8915
3847 8914 3847 8870 3861 8869
$$
SP1 follow-up statement
936
WGUS73 KPAH 150526
FFSPAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1226 AM CDT MON AUG 15 2016
ILC081-145-191-150600-
/O.CON.KPAH.FF.W.0087.000000T0000Z-160815T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IL-PERRY IL-JEFFERSON IL-
1226 AM CDT MON AUG 15 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR
WAYNE...PERRY AND JEFFERSON COUNTIES...
AT 1223 AM CDT...ALTHOUGH THE RAINFALL RATES HAVE DECREASED ACROSS
THE AREA, FLASH FLOODING WILL STILL BE POSSIBLE WITH MODERATE
RAINFALL RATES OF UP TO 0.5 INCHES PER HOUR FALLING ON TOP OF
SATURATED GROUNDS FROM VERY HEAVY RAIN OVER THE PAST 2 DAYS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MOUNT
VERNON...DU QUOIN...PINCKNEYVILLE...FAIRFIELD...WAYNE CITY...
WOODLAWN...BLUFORD...CISNE...TAMAROA...DIX...CUTLER...WALTONVILLE...
BONNIE...JEFFERSONVILLE...BELLE RIVE...SIMS...NASON...ST. JOHNS...
MOUNT ERIE AND KEENES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3860 8815 3840 8835 3824 8870 3812 8913
3799 8915 3796 8959 3822 8957 3821 8915
3847 8914 3847 8870 3861 8869
$$
SPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 6:52 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 14, 6:52 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
652 PM CDT SUN AUG 14 2016
.UPDATE...
Issued at 652 PM CDT Sun Aug 14 2016
Updated the AVIATION discussion for the 00Z TAF issuance.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 129 PM CDT Sun Aug 14 2016
Water vapor imagery shows a nice tropical fetch of moisture from
the Tx Gulf Coast, northeastward into the lower Ohio river valley.
Over the ensuing 24-48 hours, we'll see waves of low pressure
eject and ride along the nearly stationary surface frontal
boundary that extends across SEMO/SRN IL/SWIN, where our current
FFA resides. Model sounding data yields historic 2+" PW's, so
highly efficient pcpn rates will continue to produce heavy, flood
inducing rainfall over the Watch area. These will occur in
"rounds", at least 1 and perhaps 2 rounds per 12 hour time
period. Overall, pops are sharply highest (near certain) in the
heart of the FFA, and taper to lowest chances (still likely),
over our southeastern most counties in the CWA. Likewise, will be
our storm total QPF, as we see an additional 2 to 4" in and near
the Watch area, making for a Storm total of 8-10+" possible,
adjacent/tapering to an additional 1 to 2" forecast amount over
our southeastern counties.
PW's remain high Tuesday, but the surface boundary may be sagging
a little southeastward by then, shifting the axis of rainfall
closer to areas that will not have experienced the higher amounts.
For this reason, collaborative consensus was to hold off on FFA
extension for now, but could see scenario where counties are added
or extended, thru the day Tuesday, in the near future.
Overall, Pops will wind down, though not disappear in entirety,
by Tue night (and beyond), as the boundary begins to disintegrate
and lose identity. PW's finally drop below 2" by midday Wed.
Clouds/convection will make forecast temps tricky, although
overall, we'll see their blanketing impact numbers more seasonal
vs extreme.
.LONG TERM...(Wednesday through Sunday)
Issued at 129 PM CDT Sun Aug 14 2016
Medium confidence in extended but low confidence in rain chances
Wednesday through Friday.
After Wednesday, weak ridging aloft and high pressure at the
surface will be the general consensus of model output for the last
couple days at least. With this scenario, could see diurnal
heating pop off some storms during the daylight hours but have a
difficult time buying into nighttime storms under this synoptic
scale scenario. However confidence does improve with this weekend
pops. An upper level trough will move through this weekend with a
surface reflection as a surface cold front passage. This appears
feasible with high pressure and cooler/drier air in its wake. So
expect a slight warming trend for the latter part of this week.
Then a cooling trend early next week in the cold fronts wake.
However we will expect another round of storms with the frontal
passage for sure.
&&
.AVIATION...
Issued at 652 PM CDT Sun Aug 14 2016
With a frontal boundary stalled in the area combined with deep
tropospheric moisture and periodic impulses of upper level
energy, VFR/MVFR cigs/vsbys and SHRA/TSRA will be common at all
sites through the period. There will be breaks throughout the
period but too difficult to pin down. Variable winds AOB 5 knots
early will gradually become southeast to south AOB 10 knots.
&&
.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through Tuesday morning for ILZ075>078-080>089-
092-093.
MO...Flash Flood Watch through Tuesday morning for MOZ076-086-087-100-
107>111.
IN...Flash Flood Watch through Tuesday morning for INZ081-082-085>088.
KY...None.
&&
SHORT TERM...DH
LONG TERM...KH
AVIATION...JPHazardous weather outlook, Aug 14, 8:59 AM CDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 859 AM CDT SUN AUG 14 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 859 AM CDT SUN AUG 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR MOST OF THE AREA. REFER TO THE WATCH PRODUCT FOR DETAILS. HEAVY RAINFALL AND FLOODING FROM THUNDERSTORMS IS ANTICIPATED TODAY AND TONIGHT. THE AREAS OF CONCERN WILL CONTINUE TO BE ACROSS SOUTHEAST MISSOURI INTO SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY OFF AND ON SHOWERS AND THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WILL BE LIKELY MONDAY THROUGH TUESDAY MORNING...ESPECIALLY OVER SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...OR AREAS NORTH AND WEST OF THE OHIO RIVER. THOSE LOCATIONS ARE NOW IN A FLASH FLOOD WATCH THROUGH EARLY TUESDAY MORNING. PLEASE SEE THE FLASH FLOOD WATCH PRODUCT FOR FURTHER DETAILS. LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE PRIMARY WEATHER HAZARD MONDAY AND TUESDAY. OTHERWISE...GENERAL THUNDERSTORMS ARE FORECAST ACROSS THE AREA DURING THE WEEK. GIVEN THE MARGINAL SHEAR AND INSTABILITY AVAILABLE...A FEW STORMS MAY APPROACH SEVERE LIMITS WITH GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... RELAY REPORTS OF FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE...OR LOCAL LAW ENFORCEMENT.
In the hours before
Special weather statement, Aug 14, 6:50 PM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
650 PM CDT SUN AUG 14 2016
KYZ001>003-006-MOZ112-150015-
FULTON-HICKMAN-CARLISLE-GRAVES-MISSISSIPPI-
650 PM CDT SUN AUG 14 2016
...STRONG THUNDERSTORMS WILL AFFECT GRAVES...EASTERN FULTON...
CARLISLE...HICKMAN AND SOUTHEASTERN MISSISSIPPI COUNTIES...
AT 649 PM CDT...A LINE OF STRONG THUNDERSTORM WERE LOCATED FROM
ANNISTON MISSOURI TO CLINTON AND WATER VALLEY KENTUCKY...MOVING
NORTH AT 35 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS LINE OF STORMS.
LOCATIONS IMPACTED INCLUDE...
MAYFIELD...FULTON...CLINTON...BARDWELL...FULGHAM...LYNNVILLE...
SEDALIA...WINGO...ARLINGTON...WATER VALLEY...COLUMBUS...LOWES...
FANCY FARM AND SYMSONIA.
LAT...LON 3663 8919 3693 8910 3693 8908 3692 8908
3693 8906 3693 8901 3692 8899 3693 8897
3692 8851 3651 8852 3651 8892
TIME...MOT...LOC 2349Z 195DEG 31KT 3657 8891Special weather statement, Aug 14, 7:16 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
716 PM CDT SUN AUG 14 2016
ILZ090-092>094-KYZ002>008-MOZ112-150100-
POPE-PULASKI-MASSAC-ALEXANDER-HICKMAN-CARLISLE-MARSHALL-LIVINGSTON-
BALLARD-GRAVES-MCCRACKEN-MISSISSIPPI-
716 PM CDT SUN AUG 14 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PULASKI...
SOUTHERN MASSAC...SOUTHEASTERN POPE...EASTERN ALEXANDER...WEST
CENTRAL MARSHALL...NORTHERN GRAVES...SOUTHWESTERN LIVINGSTON...
MCCRACKEN...CARLISLE...NORTHEASTERN HICKMAN...BALLARD AND
NORTHEASTERN MISSISSIPPI COUNTIES...
AT 714 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR WYATT MISSOURI TO NEAR MAYFIELD
KENTUCKY. MOVEMENT WAS NORTH NORTHEAST AT 35 MPH.
WIND GUSTS 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PADUCAH...MAYFIELD...METROPOLIS...CHARLESTON...CAIRO...LA CENTER...
BARDWELL...WICKLIFFE...REIDLAND...LONE OAK...BROOKPORT...MOUNDS...
BARLOW...TAMMS...MOUND CITY...WYATT...LOVELACEVILLE...WEST PADUCAH...
WOODLAWN-OAKDALE AND HENDRON.
LAT...LON 3686 8940 3700 8936 3701 8931 3703 8935
3727 8928 3717 8845 3667 8849
TIME...MOT...LOC 0014Z 206DEG 31KT 3688 8927 3678 8872Local storm report, Aug 14, 7:18 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
718 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HEAVY RAIN 1 NE MOUNT VERNON 38.33N 88.90W
08/14/2016 M4.75 INCH JEFFERSON IL PUBLIC
2 INCHES SO FAR TODAY, WITH 2 DAY STORM TOTAL UP TO 4.75
INCHES ON NORTHEAST SIDE OF TOWN
&&
SPLocal storm report, Aug 14, 9:17 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
917 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 7 N POPLAR BLUFF 36.87N 90.41W
08/14/2016 M8.75 INCH BUTLER MO TRAINED SPOTTER
4.50 INCHES SO FAR TODAY, WITH 2 DAY STORM TOTAL UP TO
8.75 INCHES.
&&
SPThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:16 PM CDT | Special Weather Statement | PAH | Pulaski | 44 min |
| Aug 14, 8:34 PM CDT | Areal Flood Warning | PAH | Jackson, Union, Williamson | 12 hr |
| Aug 14, 10:30 PM CDT | Flash Flood Warning | PAH | Franklin, Jefferson, Williamson | 3 hr |
| Aug 15, 1:31 AM CDT | Areal Flood Warning | PAH | Franklin, Williamson | 6 hr |
| Aug 15, 5:51 AM CDT | Flash Flood Warning | PAH | Hamilton, Wayne, White | 3 hr |
Nearby
Flash Flood Warnings in Illinois, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.